MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER PTX 35 DRUG-ELUTING STENT; NIU STENT, SUPERFICIAL FEMORAL ARTERY, DRUG-ELUTING

COOK IRELAND LTD ZILVER PTX 35 DRUG-ELUTING STENT; NIU STENT, SUPERFICIAL FEMORAL ARTERY, DRUG-ELUTING
Model Number G38483
Medical Device Problem Code Off-Label Use (1494)
Health Effect - Clinical Codes Death (1802); Hemorrhage/Blood Loss/Bleeding (1888)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
Per dm via phone: (b)(6) male patient presented with cold leg and was admitted to the facility (date admitted unknown ¿ (b)(6) 2020).The patient was kept on heparin drip until friday (b)(6) 2020.During a call between the dm and physician on friday (b)(6) 2020, the dm made it clear to the physician, that physician¿s plan to place the stent in the distal sfa/proximal popliteal (right leg) was off label use of the device; the physician preferred to proceed with treatment as planned.On friday (b)(6) 2020, thrombolysis was performed; patient kept on thrombolysis treatment until saturday (b)(6) 2020.The dm delivered the device to the physician and was present for the case on (b)(6) 2020.The case and device placement in the distal sfa/proximal popliteal proceeded and was successful, confirming blood flow to the foot.The patient was sent upstairs.The dm was in contact with the physician to keep up to date on the patient¿s status.Upon speaking to the physician on sunday (b)(6) 2020, the dm was made aware that the patient had expired sometime early sunday (b)(6) 2020.The physician explained that he was made aware late saturday (b)(6) 2020 that the patient had cold leg once again; the patient was taken for a cat scan.Upon the scan, it was noted that the patient had approximately 4 units of blood in the abdomen/pelvis area.It was at that point that an icu nurse explained to the physician that the patient had gotten up and was moving around, which is against protocol after this type of procedure.The patient ultimately bled out into the abdomen and expired.The physician made it clear that this patient outcome was not due to the cook device, but due to patient and/or nurse noncompliance.
 
Event or Problem Description
Follow up report is being submitted due to the completion of the investigation.Initial description submitted as follows: per dm via phone: 65 year old male patient presented with cold leg and was admitted to the facility (date admitted unknown ¿ (b)(6) 2020).The patient was kept on heparin drip until friday (b)(6) 2020.During a call between the dm and physician on friday (b)(6) 2020, the dm made it clear to the physician, that physician¿s plan to place the stent in the distal sfa/proximal popliteal (right leg) was off label use of the device; the physician preferred to proceed with treatment as planned.On friday (b)(6) 2020, thrombolysis was performed; patient kept on thrombolysis treatment until saturday (b)(6) 2020.The dm delivered the device to the physician and was present for the case on (b)(6) 2020.The case and device placement in the distal sfa/proximal popliteal proceeded and was successful, confirming blood flow to the foot.The patient was sent upstairs.The dm was in contact with the physician to keep up to date on the patient¿s status.Upon speaking to the physician on sunday (b)(6) 2020, the dm was made aware that the patient had expired sometime early sunday (b)(6) 2020.The physician explained that he was made aware late saturday (b)(6) 2020 that the patient had cold leg once again; the patient was taken for a cat scan.Upon the scan, it was noted that the patient had approximately 4 units of blood in the abdomen/pelvis area.It was at that point that an icu nurse explained to the physician that the patient had gotten up and was moving around, which is against protocol after this type of procedure.The patient ultimately bled out into the abdomen and expired.The physician made it clear that this patient outcome was not due to the cook device, but due to patient and/or nurse noncompliance.
 
Additional Manufacturer Narrative
Device evaluation: the zisv6-35-125-6-140-ptx device of lot number c1518920 involved in this complaint was implanted in the patient and was not available for evaluation.With the information provided, a document based investigation was conducted.Document review: prior to distribution zisv6-35-125-6-140-ptx devices are subjected to a visual inspection and functional checks to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at cirl.A review of the manufacturing records for zisv6-35-125-6-140-ptx of lot number c1518920 did not reveal any discrepancies that could have contributed to this complaint issue.The review of relevant manufacturing records, confirms the failure mode has not previously occurred with the current lot number.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with lot number c1518920.It should be noted that the instructions for use (ifu0118-6) states the following: "the zilver ptx drug-eluting peripheral stent is indicated for improving luminal diameter for the treatment of de novo or restenotic symptomatic lesions in native vascular disease of the above-the-knee femoropopliteal arteries having reference vessel diameter from 4mm to 7mm and total lesion lengths up to 300mm per patient." there is evidence to suggest the user did not follow the ifu.Root cause review: a definitive root cause could be attributed to the user not reading or following the ifu.It is known from the additional information received from the district manger who was present during the case, that the device was placed just below tibial plateau.This is considered part of the below-the-knee femoropopliteal arteries and off-label use.From the information provided it is known that the cook device did not contribute to the patient death.It is known from the event description and follow-up with the district manager, that the patient did not comply with post-procedure instructions and got up and walked around after the procedure which, as per the event description, is against protocol.The treating physician believes that this led to the patient's leg turning cold and caused the bleeding into the pelvic/abdomen region.The treating physician stated that the patient death was not related to the cook device but rather the disregard of post-procedure protocol.Summary: the complaint is confirmed based on customer testimony as it is known that the device was used off-label.However, it has been established that the patient's death was not related to the cook device.According to the initial reporter, the patient passed away after the procedure due to bleeding complications.It has been established that the cook device did not contribute to the patient's death but rather patient and/or nurse non-compliance with post-procedure instructions.Complaints of this nature will continue to be monitored for potential emerging trends.

Brand Name
ZILVER PTX 35 DRUG-ELUTING STENT
Common Device Name
NIU STENT, SUPERFICIAL FEMORAL ARTERY, DRUG-ELUTING
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key9994893
Report Number3001845648-2020-00262
Device Sequence Number11736410
Product Code NIU
UDI-Device Identifier10827002384832
UDI-Public(01)10827002384832(17)200330(10)C1518920
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P100022
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/09/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/30/2020
Device Model NumberG38483
Device Catalogue NumberZISV6-35-125-6-140-PTX
Device Lot NumberC1518920
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Event Location Hospital
Initial Date Received by Manufacturer 04/01/2020
Supplement Date Received by Manufacturer04/01/2020
Initial Report FDA Received Date04/24/2020
Supplement Report FDA Received Date08/06/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age65 YR